A good choice when your pain medication is stopped abruptly
Emily was a 50-year-old woman who had been diagnosed with degenerative disc disease in the lumbar and cervical spinal regions seven years ago. She had also been diagnosed with severe osteoporosis of the spinal vertebrae. She became “legally” disabled five years ago.
Emily came to see me about a year ago with digestive complaints—basically, she was malnourished (weighed 94 pounds, 5’5” tall); she had been having digestive difficulties all her life, but they became worse 2 years ago after seeing a different Naturopathic Doctor for pain—this ND had given her expired supplements (some had been expired for over 2 years) because she had been unable to pay for the “unexpired” ones. She stated that within two days of taking the expired supplements, she had become severely ill; she never seemed to heal after that.
All foods made her ill (nausea, stomach pains, and weakness). At her first visit to see me, her diet consisted of baby food. Her medication regimen was Vicodin (acetaminophen and hydrocodone) 1-2 tablets every 4-6 hours for pain and Fosamax (alendronate) 1 tablet daily for osteoporosis. She stated her MD was aware of her digestive complaints and weight loss, but they weren’t a concern to him.
I initially worked with her diet to help with her inability to digest food, and her digestive complaints that made her ill from eating. After taking a thorough case, I gave her Nux vomica for her digestive concerns and recommended a liquid vitamin/mineral supplement because I felt she was probably deficient in many essential nutrients.
By her next visit one month later, she was able to eat more “adult” food (soups, crackers, breads). She hadn’t gained any weight, but at least she was able to eat more.
After working with her for four months, her eating had improved greatly; she was even gaining weight. Emotionally, she was less concerned with being ill for the rest of her life.
But then she called one day very upset. She had seen her MD for a routine visit (she had to go every three months to get refills on the Vicodin). She had told her MD that she was seeing a Homeopath, so the MD stopped her pain medication (Vicodin) and Fosamax, prescribed Ativan (lorazepam) for anxiety, and told her not to return—to find another doctor.
Emily was frantic—she had been taking Vicodin for 5 years; she knew she was not to stop it abruptly. Vicodin is a narcotic analgesic—if it is taken for more than 6 months, a person needs to wean off of it over a couple of weeks as narcotic analgesics cause chemical changes in the brain. Emily had been taking it for 5 years! Plus, the MD gave her a different, mind-altering medication that was addicting as well. When Emily had questioned the MD about the possibilities of withdrawal, the MD stated “that’s what the Ativan is for.” But he had only prescribed 10 tablets of Ativan.
Aside from the fear of what “might happen” with the Vicodin withdrawal, she had no symptoms to make a case to help with the withdrawals. So I pulled out Dr. Sayeed Ahmad’s Homeopathy and Adverse Reactions of Allopathic Drugs. As the narcotic component of Vicodin is a derivative of morphine, Chamomilla was the listed homeopathic remedy that matched Emily and her situation the best. I hoped it would help Emily with her withdrawal symptoms.
Once Emily used up the Vicodin that she had remaining, she began to take the Ativan to help with the withdrawal symptoms, but she didn’t like the side effects (dizziness, fatigue, clumsiness, difficulty grasping concepts). Plus, her appetite had diminished while taking it. She had lost what few pounds she had gained.
So, she took the Chamomilla instead of Ativan one day. She stated it worked as well as the drug without the side effects! She even felt better physically. Even though Emily had been on Vicodin for an extended period of time, she was able to weather the withdrawal symptoms very well with taking Chamomilla as needed.
It has been three months since Emily stopped the Vicodin. She no longer takes any prescribed medication, just an aspirin if the pain gets to be too much. I sent her to a chiropractor who stated she didn’t have osteoporosis because her MRI and X-Rays showed no indication of osteoporosis; the vertebrae looked solid. Emily is responding very well to chiropractic care.
As for her diet, she is again eating well. She only sees me now for routine follow-ups. Had her MD not been so biased against homeopathy, Emily probably would still be on Vicodin, and would probably still have digestive problems, and wouldn’t be healing. Overall, Emily’s MD did her a favor: he “fired” her.
Dr. Ronda Behnke
Disclaimer: The information provided by Dr. Ronda Behnke Theys is for educational purposes only. It is important that you not make health decisions or stop any medication without first consulting your personal physician or health care provider. © 2012 The Homeopathic Centers of America. No part of this article can be copied or reprinted without the expressed written authorization by The HCA.
About the Author:
Dr. Ronda Behnke ND, CHom, is a distinguished practitioner of Classical Homeopathy and other Natural Healing methods. As co-founder of The Homeopathic Centers of America, Dr. Behnke passes on what she has learned through her seminars, articles, books and when working with individuals. Amongst her clients, she is known for her exceptional insight and non-judgmental presence. You can contact Dr. Ronda via the website http://www.MyHCA.org or by calling 920-558-9806. “When it’s time to heal, call me…I will listen to you.” For a FREE guide to help you along your healing path, visit the HCA website as noted above.